Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 1997, 10:16 PM CDT for Clark County, Spink County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 10:16 PM CDT (03:16 UTC)
- Expired
- Jul 16, 1997, 11:05 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Clark County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:55 PM CDT | Thunderstorm Wind 70 | Crocker, SD | Damaging thunderstorm winds and hail destroyed a wheat crop and knocked down an apple tree along with many large branches. |
| Jul 16, 10:55 PM CDT | Hail 1 | Crocker, SD | The hail destroyed a wheat crop. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 170316 RRA SVRABR SDC025-115-170405- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1016 PM CDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR SPINK COUNTY - NORTHEASTERN SOUTH DAKOTA CLARK COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1105 PM CDT * SOME LOCATIONS AFFECTED CONDE AROUND 1040 PM CDT * AT 1014 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 32 MILES SOUTHEAST OF ABERDEEN OR 8 MILES EAST OF CONDE MOVING SOUTHWEST AT 15 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. HG/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:36 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 16, 9:36 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT WED JUL 16 1997
SCT TSRAS...SOME SEVERE...WILL CONTINUE ACROSS PARTS OF C...NC AND NE SD
THROUGH THE REST OF THE EVENING AND EARLY MORNING HOURS IN VERY
UNSTABLE AIRMASS. WILL UPDATE ZONES AS TSRAS MOVE EAST.
.ABR...SEVERE THUNDERSTORM WATCH FOR PARTS OF C...NC AND NE SD
UNTIL 100 AM CDT.
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 48 min |
| Jul 16, 7:24 PM CDT | Tornado Warning | ABR | Hughes | 46 min |
| Jul 16, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 64 min |
| Jul 16, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 47 min |
| Jul 16, 8:05 PM CDT | Tornado Warning | ABR | Hughes | 35 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | ABR | Potter | 47 min |
| Jul 16, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 49 min |
| Jul 16, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 63 min |
| Jul 16, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| Jul 16, 9:47 PM CDT | Tornado Warning | ABR | Day | 48 min |
| Jul 16, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 50 min |
| Jul 16, 10:32 PM CDT | Severe Thunderstorm Warning | ABR | Day | 33 min |
| Jul 16, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 64 min |
| Jul 16, 11:32 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 63 min |
| Jul 16, 11:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 55 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.